Each year, tens of thousands of people lose their lives to drug overdoses. According to the Centers for Disease Control and Prevention, drug overdose deaths in the United States rose in 2019 by a projected 4.8%, erasing a slight decline in 2018 and setting a new record high. The CDC reported 70,980 projected overdose deaths in 2019, more than the previous record of 70,699 deaths set in 2017, and experts fear that drug overdose numbers could be even more deadly this year, due to the current COVID-19 pandemic. More than 40 states have already reported increases in opioid-related mortality as well as ongoing concerns for those with a mental illness or substance use disorders.
At Seneca Health Services, we realize that the drug overdose epidemic is more serious than ever. Continue reading to learn about the signs and symptoms of an overdose and the best strategies to help prevent it.
What Is An Overdose?
An overdose occurs when a toxic amount of a drug, or combination of drugs overwhelms the body. Depending on what drug a person has taken, the symptoms can vary. People may not realize they are experiencing an overdose, especially if they are under the influence of intoxicants. In the context of illicit substance use, it is difficult for individuals to know exactly how much of a drug they are injecting, snorting, smoking or taking orally.
What are the Signs of a Drug Overdose?
The physical and psychological signs of a drug overdose can vary depending on the type of drug taken, and whether the drug was taken in combination with other substances. Common signs and symptoms of a drug overdose can include:
- Loss of consciousness
- Dilated pupils
- Unresponsive to outside stimulus
- Awake, but unable to talk
- Breathing is slow and shallow, erratic or has stopped
- For lighter-skinned people, the skin tone turns bluish-purple, and for darker-skinned people, it turns grayish or ashen
- Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
- Body becomes limp
- Pale or clammy face
- Fingernails and lips turn blue or purplish black
- Pulse is slow, erratic or not there at all
A person may not experience all these signs, but even a few can indicate someone is experiencing an overdose.
What if Someone Has Overdosed?
Like any other emergency, try to stay calm and assess the situation if you are a witness to a person overdosing. Immediately call 911, check their heart rate and breathing and ask questions to see if they can respond. Provide cardiopulmonary resuscitation (CPR) if you are trained and if it is needed. If you are aware that they overdosed on opioids and there is Naloxone (NARCAN) available, administer it immediately. Remember, Naloxone only works if there are opioids involved with the overdose. It cannot reverse an overdose of cocaine, speed, benzos, alcohol or other non-opioid based drugs.
If the person regains consciousness, gather information such as the type of substances used, the time of the last dose and make sure to stay with them until medical care arrives.
Strategies to Help Prevent an Overdose
Not using drugs is the best way to prevent an overdose. But if you or someone you care about is already suffering from an addiction, prevention strategies should target core issues to minimize and stop drug use to help people live healthier lives.
- Ensure that all medications, both prescription and over-the-counter, are kept well out of reach if you have children in your household.
- If you use prescription drugs, be sure to use them only as directed by your doctor. Do not combine any medications without first asking your doctor if it’s safe.
- Do not mix alcohol with prescription drugs without checking with your doctor first.
- Know that specific ways of taking drugs can be riskier than others. Inhaling or injecting drugs may cause them to get to your brain more quickly and increases your chance of using an amount that can severely harm you. If you feel like you can’t quit, talk to your physician. Many programs that can help you.
- If you have depression or suicidal thoughts, contact your doctor right away. Your physician can help you get the care you need.
Early intervention can also be an effective prevention tactic to help your loved one before an addiction develops or worsens. Research proves that successful early intervention and treatment provides significant benefits for both individuals and society.
Overdose Awareness | Treatment Options at Seneca Health Services
Finding the right treatment option for you or your loved one can be a bit tricky sometimes. It depends on a variety of factors, like the substance being used, and where you or your loved one is at in the recovery process. Our team will work with you to ensure the specialized treatment you receive meets your individual needs and goals.
Seneca Health Services offers the following treatment options:
- Medication-Assisted Treatment (MAT)
- Therapy Services
- Peer Recovery
- Medical Services
- Detoxification Services
- Crisis Services
Treatment for substance use disorders can help prevent an overdose and help you or your loved one start on the journey to a sober life. Knowing the signs of an overdose, intervening when it is safe to do so and always calling for an emergency can help prevent a fatality. When medical treatment is followed by ongoing substance use treatment and care, a person can recover from an overdose.
At Seneca Health Services, we are here to lend support to you or someone you care for that is suffering from addiction. If you or someone you know needs help, please do not hesitate to contact the Seneca office nearest you.
Greenbrier County, West Virginia: 304.497.0500
Nicholas County, West Virginia: 304.872.2659
Pocahontas County, West Virginia: 304.799.6865
Webster County, West Virginia: 304.847.5425